Vitamin B12 Overdose

Since many of us consume vitamin B12 supplements, maybe it would be useful to mention the other side as well: vitamin B12 overdose.
Now, one may be confused by this, and may ask: is it really possible to overdose and why would anyone take an overdose? On every pack of supplement there is an instruction for use, so why would anyone do any different than what is written on the back of the pack?

Well, sometimes it is just not that simple.  Sometimes a person can be in need to take a large dose of the vitamin B12. Here we are talking about certain health conditions that require taking a dose quite larger than the usual. Some experts say that if we get overdosed by B12 that comes from the food, it will not affect our health. But if we take pills containing vitamin B12 in addition to that from food that could result in problems.

Sometimes, depending on a person’s condition or health problem (a disease), several symptoms of vitamin B12 overdose may occur: numbness (arms, legs, but any other body part as well), burning pain and/or itching. But those were only the symptoms. What’s more important is to know what this may mean. If having symptoms of an overdose, be sure to react in time, since B12 overdose can cause serious conditions like fatty liver and even some types of cancer.

In some cases, it can cause an allergy. This happens mostly to people who are fifty or older. As we are getting older, our body becomes less capable to absorb B12.
Vitamin B12 is considered very healthy. According to some, even 5 to 8 mg is safe to take. The cases of an overdose are rather exceptions. Still, one should be careful with any vitamin supplement. You should always consult your doctor, especially if you suffer from any health disorder.

7 thoughts on “Vitamin B12 Overdose

  1. Paul says:

    I got “sick” a few years ago and the first thing the doctor found was an underachieving thyroid. A couple of weeks later, I felt worse. He sent me to a specialist (cancer center) to see what he could find. A couple of days later, the doctor called and told me to come to the hospital NOW. I was lethargic, making poor decisions, my fingertips and tips of my toes had been numb for a couple of years. I got a shot a day for a week, a shot a week for a month, and now I take a shot every 3 weeks to hold my level where it needs to be. Within a month, my fingers and toes were normal again, and the lethargy is gone. I can’t imagine the horrible death that may happen if I stop taking my shots.

    I lost my job a few months ago and had to go to a charity for help with my meds. The charity would not give me my B12, but would my blood pressure, cholesterol and thyroid meds. All of which I could live without. The B12 is essential for life. I still am trying to stockpile B12 just in case I fall into the same problem in the future.

  2. B says:

    For those confused about where the b12 is comming from – Most energy drinks contain up to 6,000% of your Daily requirement of vitamin b12. A couple of 5 hour energies a day can do some damage pretty quick….

  3. christine says:

    Hi Everyone,

    I have very high levels of vitamin b12, have never taken supplements, so why is this happening and what does it mean. Having another blood test today. Female aged 53 x

  4. billie owens says:

    I have what I call “inner shaking”. It’s like several vibrators constantly going off inside my body at different intervals. I’m taking 5000mcg/B12 daily to keep it at a tolerable level. My doctor is concerned because my B12 blood level is 2000 and the lab says the high should be 1000. Is there a problem? I thought B12 was a water soluble vitamin and therefore could not be overdosed. Help. I really need this much B12.

  5. Joe says:

    As a retired pharmacist I have to agree with ALM above. Vit B12 overdose has never been proven and the symptoms mentioned in the article are symptoms of deficiency. I had a total resection of my terminal illium a number of years ago. We tried supplementing my B12 levels orally but that didn’t work as the symptoms of deficiency slowly developed. Because it happens very gradually over a period of time it is very easy not to realise what is going on until suddenly the levels drop dangerously. Then suddenly the picture unfolds and the memory loss, imbalance, sore mouth and toungue, fatigue, lowered level of pain tolerance etc etc starts making sense. In such a case a single shot of B12 1000 mcg makes an enormous difference, although short lived because of the low residual concentration of B12 in the body. Regular B12 injections at short intervals are required to build the levels back up. The reason being that a sudden increased concentation of the watersoluble B12 gets excreted through the kidneys and it takes a regular dosage of B12 to build the concentration in the body up. I have been on 1000mcg of B12 IM weekly for more than 6 years and depending on stress and activity I often have to ad an extra dose midweek in week 4 or 5 to keep the symptoms at bay. I WANT TO STRESS THAT MY CASE IS EXCEPTIONAL AND WOULD RECOMMEND OTHERS TO DISCUSS THEIR SYMPTOMS AND PROPOSED USE OF B12 OR ANY MEDICATION FOR THAT MATTER, WITH THEIR REGISTERED HEALTH PROFESSIONAL FIRST! Use medicine wisely

  6. ALM says:

    Please note that there has never been a reported case of B12 overdose or toxicity. B12 is a water-soluble vitamin which the body will simply excrete if it cannot use it.

    The treatment for Cyanide poisoning is a version of the same B12 given as an intravenous infusion at a strength 5,000 times greater than what is in one injection – and the treatment can be repeated if necessary!

    All the ‘overdose’ symptoms above are actually those of a B12 deficiency and are neurological in origin. The reason why someone may experience a temporary increase in them is due to detoxification taking place as the body is stimulated to convert toxic homocysteine to methionine. This is what should happen naturally but can’t due to the lack of B12 in the system or a defect preventing the conversion of it to its active form.

Leave a Reply

Your email address will not be published. Required fields are marked *